Diabetes Self-Management Blog

This past weekend, I drove from New York City all the way to Alabama with my wife, stopping along the way in West Virginia and staying the weekend in Sewanee, Tennessee, for her 10-year college reunion. It was a gorgeous autumn drive and, after a fun weekend spent meeting my wife’s old friends, I drove down to my hometown in southeast Alabama to begin work on a movie we hope to shoot in the spring of 2007.

The movie is loosely based on a bail-bonding, Pee-Wee-football–coaching family from my hometown. It’s a dark comedy called Skiptracers, and I was involved in the writing of the movie and will also be involved as a producer and performer.

We are going to shoot on Thursday and Friday and have spent the past three days scouting locations and driving all over south Alabama and Georgia in search of some beautiful places to film. On Monday and Tuesday, we were up before the sun came up in an old Indian burial ground surrounded by huge oak trees. Then we were in cotton fields and peanut fields before 6 AM. From untouched, backwoods Alabama to small town squares that haven’t changed since the 40’s, I think we’ve found some wonderful locations.

The only tricky part for me has been adjusting my insulin doses. I normally take my Lantus (insulin glargine) shot in the morning when I wake up, between 8 AM and 9 AM (I made a commitment to myself a long time ago to not take a job that required being in an office before 9 AM). I’ve been lucky enough so far not to have to do that everyday “nine-to-fiver,” but with production jobs comes a crazy unpredictable schedule. This week, we’ve been leaving at 5 AM, so I’ve been taking my morning shot at 5 AM as opposed to 9 AM for the past couple of days.

I haven’t noticed a change in my blood glucose levels, but I do feel a little “off” at certain times of the day. Part of that is likely due to being tired. I’ve noticed that diabetes is a very easy thing to blame for not feeling well, when in fact it may have nothing to do with the actual problem. Whenever I have a headache or am not feeling up to par, I often think my blood glucose must be low. Then I check it and it’s normal and I realize that maybe diabetes isn’t always the cause for feeling bad…it’s just the usual suspect.

I’m guessing other people with diabetes sometimes feel this way as well. It’s one of those little voices in the back of your head again that always thinks it’s right. “You’re hot and sweating, you must be low.”

Well, sometimes it’s wrong. I’ve always kept a pretty tight schedule with my insulin doses and don’t like having to break the routine, but it certainly is a doable temporary task. Meanwhile, I’ll look forward to sleeping in again soon and getting back on the old schedule.

POST A COMMENT       
  

Comments
  1. I OFTEN FELL THE SAME WAY ANDY DESCRIBES. IT SEEMS I NEVER KNOW HOW TO HANDLE IT. I TOO WORK A SCREW BALL SCHEDULE. BUT I TAKE MY LANTUS AT BEDTIME. MY WIFE, A NURSE , SUGGESTS I DRINK MORE WATER. MAYBE THAT COULD HELP. SOMETIMES MORE OF A SNACK HELPS. BUT, THE PITFALLS AGAIN. THE DIABETES IS ALWAYS A CHALLENGE.

    Posted by GARY R. |
  2. Wow! I understand exactly what you are saying! Stomach ache, head ache, a little dizzy, it must be my diabetes. I wonder if it may not be some other effects of diabetes? I only monitor glucose levels, but I know diabetes has impact on the rest of my system (blood pressure, etc). Thanks for writing the article. It’s good to know I’m not alone!

    Greg

    Posted by ghopkins |
  3. Have you thought about splitting your lantus shots? We used to give our son one shot a day, in the am, but noticed that towards the late pm he’d start to be really fussy. Once we split the dose, 1/2 am 1/2 pm, things started to get better. Yes it’s extra shot but it seems to keep his body on a more even keel.

    Posted by Stephanie |
  4. Saw the comments on stomach ashes and need your help.

    I have a son who was diagnosed with diabetes (Type 1) last January. While we got the diabetes under control quite rapidly, there were wrenching stomach pains that practically debilitated him for the rest of the school year and had him missing almost all classes. He would literally just lay on the couch and writhe in pain almost every day.

    Between the silos with the Ecrinologist saying it wasn’t the diabetes and the Peds not having enough experience, we were left to peer contact/field stories where indeed there were incidents and evidence of stomach aches related to diabetes — but no remedies.

    We thought we had him back on track in September. Everything was fine until late November and now he seems plagued with feeling Nauseous all the time (but never throwing up). It is less severe, however, it is troubling. Any answers out there??? thanks.

    Posted by M Dad |

Post a Comment

Note: All comments are moderated and there may be a delay in the publication of your comment. Please be on-topic and appropriate. Do not disclose personal information. Be respectful of other posters. Only post information that is correct and true to your knowledge. When referencing information that is not based on personal experience, please provide links to your sources. All commenters are considered to be nonmedical professionals unless explicitly stated otherwise. Promotion of your own or someone else's business or competing site is not allowed: Sharing links to sites that are relevant to the topic at hand is permitted, but advertising is not. Once submitted, comments cannot be modified or deleted by their authors. Comments that don't follow the guidelines above may be deleted without warning. Such actions are at the sole discretion of DiabetesSelfManagement.com. Comments are moderated Monday through Friday by the editors of DiabetesSelfManagement.com. The moderators are employees of Madavor Media, LLC., and do not report any conflicts of interest. A privacy policy setting forth our policies regarding the collection, use, and disclosure of certain information relating to you and your use of this Web site can be found here. For more information, please read our Terms and Conditions.


Living With Diabetes
Information at Our Fingertips (09/04/14)
The Outside Like the Inside (08/27/14)
Upcoming "Taking Charge of Your Diabetes" Health Fairs (08/19/14)
Patterned Behaviors (08/14/14)

Insulin & Other Injected Drugs
Dispelling the Myths of Insulin Therapy (08/01/14)
Insulin for Type 2 (07/14/14)
FDA Approves Inhalable Insulin (07/03/14)
FDA Approves Weekly Type 2 Diabetes Medicine (04/18/14)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.